Serious Adverse Effects Associated With Herbal Supplement Use

Consumers using herbal supplements need to be aware of possible adverse effects, respect dosing recommendations, and to consider possible interactions with other medications.

A new case report found that the natural ingredients of herbal supplements may not always be defined as safe, according to Heart Rhythm Case Reports, the official journal of the Heart Rhythm Society.

The study investigators noted the growing popularity of herbal supplements, specifically involving cannabidiol (CBD), which has been found to have anti-inflammatory, antiepileptic, analgesic, anxiolytic, antipsychotic, and immunomodulatory properties, the investigators added. However, because CBD does not contain THC, it is not scrutinized by drug regulatory agencies.

Further, berberine, which is found in the roots, rhizomes, and stem bark of some medicinal plants, is frequently utilized in Chinese and ayurvedic medicine for infections, diarrhea, type 2 diabetes, high cholesterol, and high blood pressure, according to the study.

“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading, since these preparations can have serious adverse side effects on their own or if combined with other supplements or medications,” said Elise Bakelants, MD, Department of Cardiology, University Hospital of Geneva, Geneva, Switzerland, in a press release. “Their use should not be taken lightly, and dosing recommendations should always be respected.”

In the study, a 56-year-old woman was examined after being admitted to the emergency department after experiencing dizziness and fainting without warning. She was diagnosed with life-threatening cardiac arrhythmia after an ECG showed short runs of torsade de pointes, a rapid heartbeat originating in the ventricles, and a prolonged QT interval, in which the heart’s electrical system takes longer than normal to recharge between beats.

The patient’s physical examination and blood work were normal, and the physicians were able to identify the cause as the herbal supplements she was consuming. The regimen with the supplements was 6 times the recommended dose of hemp oil 4 months earlier, which recently included berberine to the mix. The study authors noted that all supplements were stopped during her hospital stay.

At the 3-month follow up, no reported new episodes of dizziness or fainting were reported, and her ECG remained within normal range.

The researchers noted that the preparation of herbal supplements is largely unregulated, with the composition varying greatly among distributors. They noted that the pharmacodynamic and pharmacokinetic properties of herbal supplements are not well known and limited data exist on efficacy, toxicity, and potential for interactions.

Bakelants warned patients and physicians to be alert of any possible adverse effects, respect dosing recommendations, and to consider possible interactions with other medications, particularly in patients with underlying cardiac disease or those already taking QT-prolonging medication.

REFERENCE

Take herbal supplements with a dose of caution. EurekAlert! May 16, 2022. Accessed May 18, 2022. https://www.eurekalert.org/news-releases/952409